Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 32, NWS Elko, NV

October 3, 2018Elko County, Nevada

NWS Elko, NV issued this flash flood warning at Oct 3, 2018, 11:36 PM PDT for Elko County, Nevada. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2018, 11:36 PM PDT (06:36 UTC)
Expired
Oct 4, 2018, 3:30 AM PDT
In force
4 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Elko County, NV

The radar

The Elko radar (KLRX), 126 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 6.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2018-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2018-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1941 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

620 
WGUS55 KLKN 040636
FFWLKN
NVC007-040930-
/O.NEW.KLKN.FF.W.0032.181004T0636Z-181004T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
1136 PM PDT WED OCT 3 2018

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  North central Elko County in northeastern Nevada...

* Until 230 AM PDT.

* At 1127 PM PDT, Doppler radar indicated an area of intesifying 
  rain showers moving toward Mountain City highway between Wildhorse 
  Reservoir and Owyhee. These showers will cross over the freshly 
  burned areas from the South Sugarloaf Fire and the Owyhee Fire. 
  Flash flooding and debris flows will be possible along Mountain 
  City Highway through 230 AM PDT.

* Some locations that will experience flooding include...
  Mountain City, Owyhee, and ranches between Wilson Reservoir 
  and Mountain City Highway. 

Excessive rainfall over the Owyhee and South Sugarloaf burn scars 
will result in debris flow moving across the highway and some rural 
roadways. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

LAT...LON 4148 11600 4172 11640 4197 11612 4180 11540

$$

LW
3 follow-up statements
886 
WGUS75 KLKN 040821
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
121 AM PDT THU OCT 4 2018

NVC007-040930-
/O.CON.KLKN.FF.W.0032.000000T0000Z-181004T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elko NV-
121 AM PDT THU OCT 4 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM PDT FOR
NORTH CENTRAL ELKO COUNTY...

At 116 AM PDT, Doppler radar indicated an area of rain showers 
moving over Mountain City highway between Wildhorse Reservoir and 
Owyhee. These showers are moving over the freshly burned areas from 
the South Sugarloaf Fire and the Owyhee Fire. Flash flooding and 
debris flows will be possible along Mountain City Highway through 
230 AM PDT.

Some locations that will experience flooding include...
  Mountain City, Owyhee, and ranches between Wilson Reservoir and 
  Mountain City Highway. 

Excessive rainfall over the Owyhee and South Sugarloaf burn scars 
will result in debris flow moving across the highway and some rural 
roadways. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

LAT...LON 4148 11600 4172 11640 4197 11612 4180 11540

$$

LW
521 
WGUS55 KLKN 040919
FFWLKN
NVC007-041030-
/O.EXT.KLKN.FF.W.0032.000000T0000Z-181004T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
219 AM PDT THU OCT 4 2018

The National Weather Service in Elko Nevada has extended the

* Flash Flood Warning for...
  North central Elko County in northeastern Nevada...

* Until 330 AM PDT.

* At 213 AM PDT, Doppler radar indicated that rain showers are 
  continuing to move over the South Sugarloag burn scar, and across 
  Mountain City highway between Wildhorse Reservoir and Owyhee. 
  Flash flooding and debris flows will be possible along Mountain 
  City Highway through 330 AM PDT.

* Some locations that will experience flooding include...
  Mountain City, Owyhee, and ranches between Wilson Reservoir 
  and Mountain City Highway.  

Excessive rainfall over the Owyhee and South Sugarloaf burn scars 
will result in debris flow moving across the highway and some rural 
roadways. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

LAT...LON 4148 11600 4172 11640 4197 11612 4180 11540

$$

LW
887 
WGUS75 KLKN 041039
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
339 AM PDT THU OCT 4 2018

NVC007-041049-
/O.EXP.KLKN.FF.W.0032.000000T0000Z-181004T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elko NV-
339 AM PDT THU OCT 4 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL ELKO COUNTY HAS
EXPIRED...

Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 4148 11600 4172 11640 4197 11612 4180 11540

$$

LW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 9:48 PM PDT, 1 hour 48 minutes earlier.

Area forecast discussion, Oct 3, 9:48 PM PDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Elko NV
948 PM PDT Wed Oct 3 2018

.SYNOPSIS...An active weather pattern will continue across the
region through the middle of next week. Snow levels will drop
over the next several days as cooler temperatures move into the
state but accumulating valley snow is not expected.

&&

.UPDATE...While rain showers are still expected through Thursday,
the heaviest rain has ended and the Flash Flood Watch has
therefore been allowed to expire.

&&

.PREV DISCUSSION... /ISSUED AT 1214 PM/

SYNOPSIS...An active weather pattern will continue across the
region through the middle of next week. Scattered showers and
isolated thunderstorms will continue through this evening with
the threat of localized flash flooding. Snow levels will drop
over the next several days as cooler temperatures move into the
state but accumulating valley snow is not expected.

SHORT TERM...This afternoon through Friday

Main Concern or Impact: Flash Flood on Burn Scars today and this evening

Brief synoptic overview:  Occluded frontal system with a 568dm 500mb
low off the central CA coast lift northeast over southern NV
today, pulling a 110kt jet max into southern areas of the CWA.
This creates a nice area of diffluence aloft over the area this
afternoon and evening (hence the marginal areas for severe
thunderstorms over the area). Meanwhile, a cold frontal boundary
nears the Pacific NW by tonight as it pushes eastward. By tomorrow
afternoon, the frontal boundary begins to sagged southeast across
the area, eventually exiting the CWA by late Thursday night.
Another frontal (more aloft) boundary approaches the area from the
north by Friday afternoon. This is more of an insider slider due
to the stronger jet on the backside of the 500mb trof instead of
the front.

Changes to Previous Forecast: Minor adjustments to POPs, QPF, and
snow levels...nothing significant.

Forecast Confidence & Model Discussion: Overall confidence is above
average as models are in good agreement with overall pattern.
Normal differences exist on precip amounts due to convective
nature.

Sensible Weather/Impacts:

Precip
Showers and thunderstorms today with heavy rain possible,
therefore the flash flood watch continues. A few storms maybe
strong also. Showers continue overnight and through tomorrow
afternoon, before tapering off. A few afternoon showers possible
in western Humboldt by Friday afternoon. Areas across the north
above 7500 could see snow mix with rain at time tomorrow but
accumulating snows stay closer to 10,000ft. Fog potential is low
tonight but could more of an issues tomorrow night (freezing) due
to less cloud cover.

Winds
No issues. Winds do pick up tomorrow out of the southwest ahead of
front before turning more northwest behind it.

Temps
High temps staying below average (60s).  Overnight lows should be
mild tonight (40s and 50s) before falling near average by Friday
morning (30s to low 40s)

LONG TERM...Friday night through next Wednesday. An unsettled
weather pattern will continue into next week.

A drier, more stable air mass brought in by the weak front that
will move through the region Thursday will allow mostly dry
conditions across the state Friday. A more robust cold front with
an impressive upper-level trough will move through the state
Saturday lowering snow levels with valley rain and mountain
snow across much of the state Saturday before moving to far
eastern Nevada Sunday. Monday looks mostly dry with yet another
short wave rotating around the main trough moving through the
Great Basin Tuesday. No big wind threat with the exception being
under northwest flow with enhanced downslope potential for the
Wendover area Sunday. Temperatures will be cooler than normal by
a good margin with 50s and 60s for highs and lows in the 20s and
30s.

AVIATION...Widespread showers and isolated thunderstorms will
persist across much of the state through this evening. MVFR VIS
and CIG conditions at times are possible with the heavier showers
and thunderstorms along with wind gusts up to 25kts. Fog is also
a possibility after 0600Z to before sunrise although it should not
be widespread and confined to valleys.

FIRE WEATHER...Many areas receive another round of wetting rains
today through tomorrow evening. Burns scars are once again a
concern to heavy rain potential today. By tomorrow afternoon snow
levels drop to near 7500 AGL in the north to 9000 AGL in central
NV. Accumulating snow levels will remain much higher (AOB
10,000ft). Drier conditions for Friday before another round of
wetting rains and high mountain snows occurs Friday night through
Saturday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM PDT this evening for Northeastern
Nye County-Northern Elko County-Northern Lander County and
Northern Eureka County-Northwestern Nye County-Ruby
Mountains/East Humboldt Range-South Central Elko County-Southern
Lander County and Southern Eureka County-Southwestern Elko
County-White Pine County.

&&

90

In the hours before

Special weather statement, Oct 3, 6:19 PM PDT, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Elko NV
619 PM PDT WED OCT 3 2018

NVZ031-040145-
Northern Elko County NV-
619 PM PDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ELKO COUNTY UNTIL
645 PM PDT...

At 619 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Midas, moving north at 20 mph.

Wind gusts 40 to 50 mph and small hail will be possible with this
storm.

Locations impacted include...
Willow Creek Reservoir and Midas Mine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4104 11658 4108 11681 4145 11677 4140 11642
TIME...MOT...LOC 0119Z 191DEG 16KT 4114 11668

CS
Special weather statement, Oct 3, 6:32 PM PDT, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Elko NV
632 PM PDT WED OCT 3 2018

NVZ035-037-040215-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
632 PM PDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WHITE PINE AND
SOUTHEASTERN EUREKA COUNTIES UNTIL 715 PM PDT...

At 632 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Pinto Summit, moving north at 35 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
Pancake Summit and Newark Valley.

LAT...LON 3927 11574 3932 11589 3976 11587 3966 11542
TIME...MOT...LOC 0132Z 201DEG 29KT 3936 11579

SH
Special weather statement, Oct 3, 6:37 PM PDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Elko NV
637 PM PDT WED OCT 3 2018

NVZ037-040-040215-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
637 PM PDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER AND
NORTHWESTERN NYE COUNTIES UNTIL 715 PM PDT...

At 637 PM PDT, Doppler radar was tracking a strong thunderstorm 20
miles east of Middlegate, or 25 miles northeast of Gabbs, moving
north at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Caroll Summit.

LAT...LON 3911 11780 3914 11781 3919 11774 3924 11772
      3933 11776 3938 11775 3939 11770 3943 11767
      3943 11764 3946 11766 3952 11757 3951 11738
      3910 11754
TIME...MOT...LOC 0137Z 191DEG 26KT 3918 11768

SH
Special weather statement, Oct 3, 7:09 PM PDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Elko NV
709 PM PDT WED OCT 3 2018

NVZ037-040300-
Southern Lander County and Southern Eureka County NV-
709 PM PDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
800 PM PDT...

At 709 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles south of New Pass Summit, moving northeast at 25 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
New Pass Summit and Caroll Summit.

LAT...LON 3938 11775 3939 11770 3943 11767 3943 11764
      3946 11766 3949 11760 3952 11759 3953 11749
      3960 11748 3960 11734 3921 11751 3922 11772
      3925 11772 3933 11776
TIME...MOT...LOC 0209Z 206DEG 20KT 3932 11755

SH
Special weather statement, Oct 3, 7:40 PM PDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Elko NV
740 PM PDT WED OCT 3 2018

NVZ035-040330-
White Pine County NV-
740 PM PDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITE PINE COUNTY
UNTIL 830 PM PDT...

At 739 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Shoshone, moving northeast at 40 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Great Basin National Park, Shoshone, Baker and Sacramento Pass.

LAT...LON 3867 11434 3868 11441 3876 11458 3918 11444
      3907 11405 3898 11405
TIME...MOT...LOC 0239Z 208DEG 34KT 3877 11442

SH
Local storm report, Oct 3, 9:13 PM PDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
913 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     DEBRIS FLOW      9 SE RUBY VALLEY        40.69N 115.06W
10/03/2018                   ELKO               NV   DEPT OF HIGHWAYS

            NDOT CALLED AGAIN TO REPORT TWO AREAS WITH
            WATER/ROCKS/MUD OVER THE ROAD. THE FIRST
            AROUND 4 MILES WEST OF THE SR 229 AND US 93
            JUNCTION AND THE OTHER AREA 4 MILES NORTH ON
            US 93 FROM THE SAME JUNCTION. CREWS WERE
            NEEDED TO REMOVE THE DEBRIS OFF THE ROAD.
            THIS IS MOST LIKELY FROM THE ECHO BURN SCAR.

&&

JRM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 5:04 PM PDTSpecial Weather StatementLKNEureka41 min
Oct 3, 5:09 PM PDTSpecial Weather StatementLKN51 min
Oct 3, 5:17 PM PDTSpecial Weather StatementLKNWhite Pine43 min
Oct 3, 5:22 PM PDTSpecial Weather StatementLKNEureka38 min
Oct 3, 5:34 PM PDTSpecial Weather StatementLKN41 min
Oct 3, 5:36 PM PDTSpecial Weather StatementLKN39 min
Oct 3, 5:37 PM PDTSpecial Weather StatementLKN38 min
Oct 3, 5:50 PM PDTSpecial Weather StatementLKNEureka40 min
Oct 3, 6:14 PM PDTSpecial Weather StatementLKNEureka46 min
Oct 3, 6:16 PM PDTSpecial Weather StatementLKN44 min
Oct 3, 6:19 PM PDTSpecial Weather StatementLKN26 min
Oct 3, 6:32 PM PDTSpecial Weather StatementLKN43 min
Oct 3, 6:37 PM PDTSpecial Weather StatementLKN38 min
Oct 3, 7:08 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Oct 3, 7:09 PM PDTSpecial Weather StatementLKN51 min
Oct 3, 7:40 PM PDTSpecial Weather StatementLKN50 min
Oct 4, 12:15 AM PDTFlash Flood WarningLKNElko90 min
Oct 4, 3:21 AM PDTFlash Flood WatchLKNElko, Humboldt, White Pine18 hr

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.